Tornadoes · United States · Indiana · 2008
EF1 tornado, Kersey, Indiana, September 4, 2008
This EF1 tornado ran 0.2 miles across Jasper County on September 4, 2008, touching down at 4:49 PM CDT and reaching 20 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- September 4, 2008
- Touchdown
- 4:49 PM CDT (21:49 UTC)
- Lifted
- 4:50 PM CDT (21:50 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $5,000
- County
- Jasper County
- Touchdown point
- 41.230, -87.134
- Lift-off point
- 41.231, -87.130
- Record number
- 0809041549-01
What the Weather Service recorded
During the afternoon hours of September 4th, the remnants of what once was hurricane Gustav moved northeast across northwest Indiana. Several bands of rain moved through the area with some convective cells. One of these cells produced a brief tornado.
A tornado touched down approximately 5 miles northwest of Wheatfield near the Oak Heritage Estates. This tornado caused structual damage to one mobile home, damage to multiple trees and corn fields. Damage began southwest of the intersection of North 450 West and Hawthorn Road, where a 10 yard wide path of corn stalks was completely flattened in a convergent manner. Damage continued where a roof was lifted off a mobile home and thrown into the yard. Also at this location, two trees were completely uprooted. Along the path of this tornado, the tops of many trees had sheared limbs along with scattered debris ranging from toys to trash bins.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Sep 4, 2:53 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 4, 2:53 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
253 PM CDT THU SEP 4 2008
.DISCUSSION...
253 PM...SFC LOW NEAR STL CONTINUES TO LIFT NORTHEAST AND APPEARS
TO BE SLOWLY INCREASING ITS SPEED NOW MOVING NORTHEAST AT ABOUT 20
MPH. BACK EDGE OF THE RAIN IS STEADILY MOVING NORTH ACROSS CENTRAL
IL. HAVE TIMED THIS BACK EDGE INTO THE SOUTHERN CWA BY 23Z OR SO.
THE TREND TO LOWER QPF FROM HPC THIS MORNING NOW MATERIALIZING...
THOUGH A HEAVIER BAND APPEARS TO BE SETTING UP FROM JUST NORTHWEST
OF PIA INTO LASALLE COUNTY. WHILE SOME ISOLATED AREAS MAY STILL SEE
3 TO 4 INCHES OF RAIN...EXPECT STORM TOTAL AND BASIN AVERAGE AMOUNTS
OF 2 INCHES OR LESS. AS THIS LOW CONTINUES TO LIFT NORTHEAST...
EXPECT THE HEAVIEST OF THE QPF TO BE ENDING DURING THE EARLY/MID
EVENING HRS AND HAVE GONE DRY AFTER MIDNIGHT ACROSS MUCH OF THE
WESTERN AND CENTRAL CWA. NO FLOODING PROBLEMS HAVE BEEN REPORTED
THUS FAR AND STORM TOTAL RADAR ESTIMATES SINCE 13Z THIS MORNING SHOW
LESS THAN AN INCH OVER MANY PARTS OF THE CWA WITH UP TO 1.5 INCHES
ACROSS THE SOUTHWESTERN CWA.
WHILE A FEW BREAKS IN THE RAIN HAVE DEVELOPED ACROSS NORTHWEST
INDIANA...VISIBLE SAT IMAGES SHOW A RATHER THICK OVC DECK ACROSS
MUCH OF EASTERN IL...LIFTING NORTHEAST ACROSS NORTHWEST INDIANA.
WITHOUT MUCH SUNSHINE TO AID SFC BASED INSTABILITY/CONVECTION...
THREAT OF ANY SVR STORMS THRU THE EVENING APPEARS TO BE LIMITED/LOW.
AS THIS LOW FINALLY LIFTS NORTHEAST TONIGHT AND FRIDAY...THE UPPER
TROF/LOW OVER THE NORTHERN PLAINS BEGINS TO SHIFT EAST AND OPEN. A
WEAK SHORTWAVE LIFTS NORTHEAST ACROSS THE WESTERN LAKES FRIDAY NIGHT
INTO SATURDAY MORNING ALONG THIS UPPER TROF. BEST CHANCE OF SHOWERS
STAYS NORTHWEST AND NORTH OF THE CWA WITH THIS FEATURE AND HAVE
MAINTAINED A DRY FORECAST. THE UPPER TROF CONTINUES TO FLATTEN WITH
TIME INTO SATURDAY AND SUNDAY WITH SEVERAL RIPPLES MOVING ACROSS THE
MIDWEST/WESTERN LAKES. ANY ONE OF THESE MAY TRIGGER A FEW SHOWERS
BUT AT THIS POINT WILL NOT MAKE ANY MAJOR CHANGES TO GOING FORECAST
WITH THE BEST CHANCE OF PRECIP ON SUNDAY.
THEN A COLD FRONT ARRIVES SUNDAY NIGHT INTO MONDAY. BOTH THE GFS AND
ECMWF ARE IN GOOD AGREEMENT WITH RAIN DEVELOPING BY MONDAY MORNING
WITH MONDAY LOOKING RATHER WET. FOR NOW WILL GO WITH HIGH CHANCE
POPS BUT ANTICIPATE HIGHER POPS FOR THIS PERIOD AS IT APPROACHES.
ALSO LOWERED HIGH TEMPS FOR MONDAY ..WHICH MAY END UP BEING MUCH
COOLER THEN CURRENTLY EXPECTED. HIGH PRESSURE BUILDS IN MONDAY NIGHT
INTO TUESDAY WITH THE FIRST TOUCH OF FALL-LIKE WEATHER AS LOWS MAY
DROP INTO THE MID/UPPER 40S BY TUESDAY MORNING. HAVE NOT GONE THAT
COOL YET AS CLOUD/PRECIP TIMING TOO UNCERTAIN AT THIS DISTANCE. HAVE
TRENDED TOWARD THE WARMER HPC/ECMWF BY WEDNESDAY AND EVEN THE GFS
SHOWS A QUICK WARMING TREND...JUST 12-18HRS LATER. CMS
&&
.AVIATION...DISCUSSION REGARDING 18Z TAFS...
RADAR/SATLT LOOPS INDICATE CENTER OF LOW PRESSURE OVR E CNTRL MO AT
17Z...ABOUT 70 MI SW OF STL. THIS LOW WILL MOVE NEWD TO NRN
IND...NR SBN BY 06Z. AS IT DOES...BANDS OF MDT TO OCNLLY HVY RAIN
WILL CONTINUE TO LIFT NWD ACROSS RGN. MOST CONCENTRATED AREA OF
HEAVIER RAIN NOW EXTENDS FROM NR JOT SWWD THRU PIA TO NR UIN.
EXPECT THIS TO BE AXIS OF MOST PERSISTENT IFR CIGS/VIS.
HOWEVER...DUE TO BANDED NATURE OF PCPN FURTHER N...ACROSS RFD-CHI
AREAS...WILL FCST MVFR CIGS/VIS WITH OCNL LWRG TO IFR. MORE
CONTINUOUS IFR CONDS EXPECTED THIS EVENING AS MAIN CORE OF PCPN ASSD
WITH LOW LIFTS ACROSS AREA AND SFC TEMPS COOL A DEGREE OR TWO.
AS LOW PASSES OFF TO E THIS EVENING...PCPN TO END FROM SW-NE.
HOWEVER...RESIDUAL IFR CIGS EXPECTED TO LINGER INTO ERLY FRI
MRNG...THEN BEGIN TO LIFT AND SCT OUT AS DRIER AIR ADVECTS IN FROM
NW AND LLVL MIXING TAKES PLACE.
NELY SFC WINDS TO INCR LATE THIS AFTN AND EVENING AS LOW PRES CENTER
NEARS...THEN WINDS TO BACK INTO NW BY 06Z AS SYS MOVES INTO SRN LWR
MI. WINDS GENLY NR 15 KTS...BUT SOME GUSTS AOA 20 KTS LIKELY LOATER
THIS AFTN AND EVENING.
MERZLOCK
&&
.MARINE...
130 PM CDT
A LOW PRESSURE CENTER OF 29.55 INCHES LOCATED JUST SOUTHWEST OF ST.
LOUIS MISSOURI WILL MOVE ACROSS NORTHERN INDIANA TO NEAR SAGINAW
MICHIGAN BY FRIDAY MORNING. THIS LOW WILL PRODUCE INCREASED
NORTHEASTERLY WINDS ACROSS LAKE MICHIGAN THROUGH ABOUT MIDNIGHT. AS
THE LOW HEADS OFF ACROSS LOWER MICHIGAN OVERNIGHT...WINDS WILL BACK
INTO THE NORTHWEST...THEN BEGIN TO DIMINISH SOMEWHAT. FRIDAY
AFTERNOON...WINDS WILL SUBSIDE CONSIDERABLY AS A WEAK RIDGE OF HIGH
PRESSURE AVERAGING 30.00 INCHES BUILDS ACROSS THE WESTERN GREAT
LAKES. FRIDAY NIGHT THROUGH SATURDAY...A LARGER AREA OF HIGH
PRESSURE NEAR 30.15 INCHES IS FORECAST TO BUILD FROM THE CENTRAL
PLAINS STATES...ACROSS THE MID MISSIPPI VALLEY. THIS WILL KEEP
WINDS RATHER LIGHT OVER THE WEEKEND WITH DIRECTION BACKING FURTHER
FROM NORTHWESTERLY ON FRIDAY INTO THE SOUTHWEST BY SATURDAY.
MERZLOCK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY FOR THE NEARSHORE WATERS UNTIL 4 PM
FRIDAY AFTERNOON.
&&Hazardous weather outlook, Sep 4, 4:30 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CDT THU SEP 4 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 052130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT THU SEP 4 2008 /530 PM EDT THU SEP 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. HEAVY RAIN AND MINOR FLOODING. AREAS AFFECTED AND TIMING: PERIODS OF HEAVY RAIN WILL OCCUR THROUGH THE EARLY THIS EVENING. DISCUSSION: RAIN WILL FALL HEAVILY AT TIMES THIS EVENING...WITH STORM TOTAL RAINFALL AMOUNTS OF ONE TO THREE INCHES LIKELY BY THE TIME THE RAIN ENDS BY MID EVENING. THIS HEAVY RAINFALL COULD RESULT IN SOME MINOR FLOODING AND PONDING OF WATER ON ROADWAYS. THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS TONIGHT ALONG THE ILLINOIS AND INDIANA SHORES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE INDIANA SHORE OF LAKE MICHIGAN THROUGH LATE FRIDAY EVENING. THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY INTO MONDAY...THEN AGAIN WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-052130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 430 PM CDT THU SEP 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL CONTINUE ACROSS THE ILLINOIS AND INDIANA NEARSHORE WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED OVER THE ILLINOIS AND INDIANA NEARSHORE WATERS THROUGH FRIDAY AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-052130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 430 PM CDT THU SEP 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO IZZI
In the hours before
Special weather statement, Sep 4, 2:00 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 200 PM CDT THU SEP 4 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-042100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 200 PM CDT (300 PM EDT) THU SEP 4 2008 ...PERIODS OF HEAVY RAIN WILL CONTINUE THROUGH THIS EVENING... BANDS OF HEAVY RAIN...ASSOCIATED WITH THE CIRCULATION OF WHAT ONCE WAS HURRICANE GUSTAV...WILL CONTINUE TO LIFT NORTHWARD ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS AFTERNOON AND EVENING. AT 200 PM CDT...THE CENTER OF THIS CIRCULATION WAS LOCATED OVER ST. LOUIS MISSOURI...MOVING NORTHEAST AT 20 MPH. THE SPEED OF THIS SYSTEM WILL BE INCREASING...AND BY MIDNIGHT TONIGHT IS EXPECTED TO BE NEAR SOUTH BEND INDIANA. RADAR AND SATELLITE IMAGERY SHOW A CORRIDOR OF MODERATE AND HEAVY RAIN FROM LAKE AND PORTER COUNTIES IN INDIANA...WESTWARD ALONG I-80 TO NEAR OTTAWA...THEN SOUTHWESTWARD ACROSS CENTRAL ILLINOIS. AS THIS AREA SPREADS NORTHEASTWARD...PERIODS OF HEAVY RAIN WILL OVERSPREAD THE AREA. WIDESPREAD RAINFALL AMOUNTS OF 2 INCHES OR MORE CAN BE EXPECTED ACROSS THE AREA BY 700 PM CDT THIS EVENING. THE CORE OF HEAVIEST RAIN JUST TO THE NORTH AND EAST OF THE CIRCULATION CENTER IS THEN FORECAST TO PASS THROUGH NORTHEAST ILLINOIS AND NORTHWEST INDIANA BETWEEN ABOUT 6 PM AND 9 PM THIS EVENING. RAIN WILL DIMINISH THEREAFTER AND END COMPLETELY AFTER MIDNIGHT. STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY...AND ARE EXPECTED TO RESULT IN LOCALIZED PONDING OF WATER AND FLOODING OF LOW LYING AREAS. MERZLOCK
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
9.8 hours before the tornado, 172 km from the path. September 4, 2008.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -100 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
- 0-3 km lapse rate
- 4.2 K/km
Lincoln, IL (KILX), 00:00Z
2.2 hours after it, 172 km from the path. September 5, 2008.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 5 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.3 K/km
The surface observations
Valparaiso (VPZ), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:53 UTC | 68 | 67 | 40° 7 kt | 1008.8 | RA BR | |
| 20:09 UTC | 68 | 66.2 | 50° 7 kt | 1008.5 | BR | |
| 20:53 UTC | 68 | 66 | 60° 8 kt | 1007.8 | BR | |
| 21:07 UTC | 68 | 66.2 | 70° 9 kt | 1007.8 | BR | |
| 21:24 UTC | 68 | 66.2 | 70° 9 kt | 1007.5 | -RA BR | |
| 21:31 UTC | 68 | 66.2 | 50° 10 kt | 1007.1 | -RA BR | |
| 21:53 UTC | 67 | 66 | 50° 11 kt | 1007.1 | -RA BR | |
| 22:05 UTC | 66.2 | 64.4 | 30° 6 kt | 1007.1 | -RA BR | |
| 22:26 UTC | 66.2 | 66.2 | 70° 11 kt | 1006.8 | +RA BR | |
| 22:34 UTC | 66.2 | 64.4 | 60° 10 kt | 1006.4 | +RA BR | |
| 22:53 UTC | 66 | 65 | 70° 10 kt | 1005.8 | +RA BR | |
| 23:03 UTC | 66.2 | 64.4 | 70° 16 kt | 21 | 1005.8 | +RA BR |
| 23:05 UTC | 66.2 | 64.4 | 80° 16 kt | 21 | 1005.8 | +RA BR |
| 23:11 UTC | 66.2 | 66.2 | 80° 11 kt | 21 | 1005.8 | +RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Chicago radar (KLOT), 90 km away, was scanning. The volume nearest the touchdown began at 21:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:50 UTC | TORNADO | 5 Nw Wheatfield | Jasper, IN | DAMAGE SCALE OF EF1. |
| 22:00 UTC | NON-TSTM WND DMG | 4 Ene De Motte | Jasper, IN | MOBILE HOME DESTROYED...SEVERAL LARGE TREES DOWN. CAUSE OF THE WIND/DAMAGE UNKNOWN AT THIS TIME. POSSIBLY CAUSED BY GRAVITY WAVE...WEAK MICROBURST...BRIEF TORANDO? NWS WILL CONDUCT A SURVEY DAMAGE 09/05/08 AND MORE INFOR |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.